Medicine for the Outdoors
Medicine for the Outdoors

Dr. Paul Auerbach is the world's leading outdoor health expert. His blog offers tips on outdoor safety and advice on how to handle wilderness emergencies.

See all posts »

Head Injury and Anticoagulant Medication

TEXT SIZE: A A A

Increasing numbers of persons take medications on a regular basis. This is in part because we know more about how to effectively manage conditions (such as diabetes and high blood pressure) with medications and in part because we have greater numbers of persons with chronic medical conditions.

Anticoagulants ("blood thinners") are prescribed to slow the normal blood clotting process. They are administered, among other reasons, to persons who have had problems related to undesired blood clots, such as might occur in the legs and pelvis, lungs, or otherwise. They are also administered to persons with conditions, such as atrial fibrillation or genetic predisposition, that promote unwanted blood clot formation. The benefit of taking these medications is decreased formation of unwanted blood clots. The hazard is that in a situation where normal blood clotting is desired, blood clotting will be inadequate, delayed, or (in a case where too much of the medication is on board) seemingly not even present. This results in undesired and/or prolonged bleeding, which can be very detrimental to health or even survival. So, administering anticoagulants is not trivial and should be done under the close supervision of a medical professional. 

One situation in which a patient is exposed to risk by taking anticoagulant medication is head trauma, because of the risk for intracranial (inside the skull) bleeding into the brain or into one of the spaces between the brain and the inside of the skull. Such bleeding causes pressure and damage within the skull and therefore the brain, so it can be life-threatening. In an article entitled "Immediate and Delayed Traumatic Intracranial Hemorrhage In Patients With Head Trauma and Preinjury Warfarin or Clopidogrel Use" (Annals of Emergency Medicine 2012;59:460-468), Dr. Daniel Nishijima and his colleagues postulated that patients taking warfarin or clopidogrel (commonly prescribed anticoagulants) might be at increased risk for intracranial bleeding after blunt (nonpenetrating) head injury. So, they observed more than 1,000 patients for 2 weeks, using CT scan, for intracranial bleeding during that time period after an episode of blunt head trauma. They concluded that while there may be some unmeasured confounders (factors that they did not measure that might have affected their conclusions), they felt that patients receiving clopidogrel seem to have a significantly higher prevalence of immediate intracranial bleeding due to blunt head trauma. They also observed that delayed intracranial bleeding was rare and seemed to occur only in patients receiving warfarin. 

What does the outdoor health provider take home from this? I think that the study in part confirms the obvious - namely, that persons taking anticoagulant medications have an increased risk for undesired bleeding within their skulls after they suffer blunt head injury. Recommendations derived from this study may also apply to a lesser degree to persons who take combinations of medications that affect blood clotting or where a medication(s) has a side effect that inhibits blood clotting, perhaps to persons chronically taking aspirin, and to those with bleeding tendencies due to genetics or acute/chronic diseases.

Helmet use during activities that may result in head injury are very important, as is prudence in choice of activities. If a blunt head injury occurs, the victim must be observed very carefully for severity of headache, increasing headache, nausea and vomiting, altered mental status, abnormal neurological signs, or any other indication of bleeding inside the skull. The ability to observe a person over time is an essential skill for a clinician, so if you are remote from care and will need to decide whether or not a head-injured person needs advanced medical attention or an evacuation, pay close attention to that person by repeated examinations as often as is necessary to make a determination. Always have a plan for how you will seek help in event of a medical emergency, and have a way to communicate your needs to someone in a less remote location.

 

  • 1

Tags: General Interest

Was this article helpful? Yes No

Recommended for You

Advertisement

About the Author

Dr. Paul S. Auerbach is the world’s leading authority on wilderness medicine.

Advertisement